Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 174, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 30, 2024, 6:40 AM CDT for 4 counties in Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2024, 6:40 AM CDT (11:40 UTC)
- Expired
- Jul 30, 2024, 7:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 6:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:43 AM CDT, 2 hours 57 minutes earlier. Its key messages:
- A Dense Fog Advisory remains in effect for portions of central Illinois until 8 am.
- A slight risk (level 2 of 5) for severe storms exists across most of the area for this afternoon into evening, with additional chances for severe storms on both Wednesday and Thursday.
- Heat and humidity continues across the area through Thursday with daily heat indices ranging from 100-110 each day.
Area forecast discussion, Jul 30, 3:43 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 343 AM CDT Tue Jul 30 2024 .KEY MESSAGES... - A Dense Fog Advisory remains in effect for portions of central Illinois until 8 am. - A slight risk (level 2 of 5) for severe storms exists across most of the area for this afternoon into evening, with additional chances for severe storms on both Wednesday and Thursday. - Heat and humidity continues across the area through Thursday with daily heat indices ranging from 100-110 each day. && .DISCUSSION... Issued at 343 AM CDT Tue Jul 30 2024 Light winds, recent rain, and clear skies have resulted in patchy fog across the area early this morning. HREF probabilities for one- quarter mile visibility or less are highest from roughly Beardstown to near Champaign, which is roughly where the lowest visibilities are as of 3 am. A Dense Fog Advisory is in effect for these areas until 8 am. 594 dm mid-level ridge remains positioned over the Plains states with northwest flow in place further east over the Midwest states. This will open the door for several mid-level shortwaves/mesoscale features to slide southeast across the area the next several days, bringing daily chances for storms. There remains quite a bit of uncertainty in storm timing for today, but the general idea is for a remnant boundary or MCV from storms over central Iowa to be the trigger for new development sometime later today. Very warm/humid conditions will bring strong instability in excess of 2500 J/kg by this afternoon paired with moderately strong mid-level flow, which will be more than enough to support storm organization. Primary hazards with storms will be damaging winds gusts, with SPC introducing a hatched area for the potential of significant wind gusts (75 mph). Orthogonal shear vectors to the orientation of the thunderstorm complex could bring a low threat for a few tornadoes as well. Heavy rain will also be a threat with PWATs of 1.77 to 2 inches aiding in high rainfall rates. Heat and humidity ramp up today and persist through Thursday. High temperatures today will climb into the upper 80s to low 90s with heat indices of 100 to 105. However, if storms develop earlier in the day, cloud cover and precipitation will hold these values down. Since the potential for dangerous heat indices does exist, elected to issue a Heat Advisory for counties along and south of a Beardstown to Robinson line. Heat indices ranging from 105 to 110 will are likely across the entire area on both Wednesday and Thursday, but once again storm timing will drive the need for heat headlines in coming days. Additional chances for storms, including severe storms, will be seen on both Wednesday and Thursday with the higher threat (slight risk) being on Thursday as a stronger mid-level wave brings better forcing. Wednesday morning could start out stormy with CAMs suggesting activity blossoming on the nose of a 40 kt LLJ over eastern Iowa and spilling east-southeastward into Illinois. Additional clusters could move through both late Wednesday night into Thursday morning and Thursday evening. Some storms may fester into Friday until the upper low pushes east of here, but the severe threat should be minimal by that time. High pressure settles into the Midwest states by the weekend, bringing a period of mostly dry and more seasonable temperatures. Oppressive dewpoints will be slow to retreat back southward until a secondary cold front brings some relief from that early next week. NMA && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1140 PM CDT Mon Jul 29 2024 Scattered convection has dropped well south of the terminals and skies have cleared across central Illinois late this evening. Given clear skies, nearly calm winds, and ample boundary layer moisture with surface dewpoints in the lower to middle 70s, the stage is set for overnight fog. Some minor reductions in visby have already occurred at KSPI/KCMI and think this trend will continue through dawn. CAMs suggest widespread visbys less than 3 miles, with pockets of 1/4 mile visbys in dense fog. Will need to carefully monitor obs over the next few hours, but for the 06z TAF issuance have reduced visbys to 1/2 to 1 mile at all sites between 09z and 13z. After the morning fog dissipates, attention will turn to convection chances later in the day. Several models suggest an upstream storm complex currently over southeast South Dakota will weaken later tonight as it crosses Iowa...then re-generate as the atmosphere destabilizes further east into Illinois by late morning. Based on approximate 00z HRRR timing, have introduced a period of VCTS at KPIA between 18z and 22z...then further east to KCMI between 21z and 01z. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 8 AM CDT this morning for ILZ029-031- 036>038-040>053. Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for ILZ040-047>052-061-066>068-071>073. &&
Hazardous weather outlook, Jul 30, 5:43 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 543 AM CDT Tue Jul 30 2024 ILZ027>031-036>038-311100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms will move into the area this morning before weakening. Additional strong to severe storms are a risk this afternoon and night as well. Damaging winds are the main concern, with potential for wind gusts over 70 mph, though there is also a low tornado probability. Outside of the storms, the heat index will reach around 100 degrees, highest south of I-74. Patchy dense fog will occur early this morning, but will quickly lift after sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to locally severe storms are expected Wednesday and Thursday. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 115 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid morning, then again this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. ILZ040>042-047>052-311100- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms will move into the area this morning before weakening. Additional strong to severe storms are a risk this afternoon and night as well. Damaging winds are the main concern, with potential for wind gusts over 70 mph, though there is also a low tornado probability. Outside of the storms, the heat index will reach around 105 degrees. Areas of dense fog will occur early this morning, but will quickly lift after sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to locally severe storms are expected Wednesday and Thursday. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 110 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid morning, then again this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. ILZ043>046-053>057-061-311100- De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Shelby- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected to develop this afternoon, with a risk continuing into tonight. These will be strong to severe, with damaging winds the main concern. The heat index is expected to reach the 100 degree range this afternoon. Areas of dense fog will continue early this morning, but will rapidly lift after sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to locally severe storms will linger into Wednesday morning, though more are expected to move in later Wednesday night and continue into Thursday. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 110 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. ILZ062-063-066>068-071>073-311100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected to move into the area by late afternoon, and remain a threat into the evening. Damaging winds, potentially higher than 70 mph, are the main concern. Before the storms arrive, the heat index is expected to reach the 100 to 105 degree range. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. While isolated storms are possible Wednesday night, better chances will be on Thursday. These may be strong to severe. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 110 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:25 PM CDT | Tornado Warning | ILX | Christian | 50 min |
| Jul 29, 8:05 PM CDT | Tornado Warning | ILX | Christian, Macon, Sangamon | 40 min |
| Jul 29, 8:07 PM CDT | Tornado Warning | ILX | Christian, Shelby | 23 min |
| Jul 30, 12:53 AM CDT | Dense Fog Advisory | ILX | Cass, Champaign, Christian, DeWitt, Fulton, Logan and 13 more | 7 hr |
| Jul 30, 2:23 AM CDT | Heat Advisory | ILX | Cass, Christian, Clay, Crawford, Effingham, Jasper and 8 more | 18 hr |
| Jul 30, 6:11 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| Jul 30, 6:33 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 42 min |
| Jul 30, 7:02 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon | 43 min |
| Jul 30, 7:30 AM CDT | Special Weather Statement | ILX | Menard, Sangamon | 45 min |
| Jul 30, 8:05 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 40 min |
| Jul 30, 8:36 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Coles, Cumberland, Effingham, Macon, Moultrie and 1 more | 24 min |
| Jul 30, 8:58 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Jasper, Moultrie, Shelby | 47 min |
| Jul 30, 9:37 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Jasper, Lawrence, Richland | 38 min |
| Jul 30, 10:11 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Lawrence, Richland | 19 min |
| Jul 30, 1:34 PM CDT | Special Weather Statement | ILX | Fulton, Mason | 26 min |
| Jul 30, 2:17 PM CDT | Special Weather Statement | ILX | Menard | 28 min |
| Jul 30, 3:17 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Moultrie, Sangamon, Shelby | 43 min |
| Jul 30, 3:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Macon, Moultrie, Shelby | 42 min |
| Jul 30, 4:22 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 38 min |
| Jul 30, 4:25 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Shelby | 65 min |
| Jul 30, 4:54 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 51 min |
| Jul 30, 5:17 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Lawrence, Richland | 43 min |
| Jul 30, 5:32 PM CDT | Special Weather Statement | ILX | Schuyler | 28 min |
| Jul 30, 5:45 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 36 min |
| Jul 30, 5:54 PM CDT | Areal Flood Advisory | ILX | Effingham, Jasper, Lawrence, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.